Case in the spotlight 1 - Answers
This ECG demonstrates hyperkalaemia – as demonstrated by the broad irregular complexes and no p waves, rhythm hard to determine
· Differential diagnosis includes ischaemia and overdose
What will you do?
Does the patient meet MET criteria?
Do I need to call for help?
Ensure the patient has cardiac monitoring
Urgent point of care K+ - do not wait for a lab test which is much slower
Treat early- Bizarre ECG = Bicarbonate.
Early treatment of bicarb 1mmol/kg.
In our institution the renal physician will expect to be involved early, same for ICU
Treatment options include
Calcium chloride: Reduces the risk of ventricular fibrillation caused by hyperkalemia
Insulin administered with glucose: Facilitates the uptake of glucose into the cell, which brings potassium with it.
Na HCO3: Increases the pH, which results in a temporary potassium shift from the extracellular to the intracellular environment; these agents enhance the effectiveness of insulin in patients with academia.
The following have a much slower onset of action
Beta2-adrenergic agonists: Promote cellular reuptake of potassium
Diuretics: Cause potassium loss through the kidney
Binding resins: Promote the exchange of potassium for sodium in the gastrointestinal (GI) system
Magnesium sulfate: Has been successfully used to treat acute overdose of slow-release oral potassium